Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Completely bounded homomorphisms of operator algebras


Author: Vern I. Paulsen
Journal: Proc. Amer. Math. Soc. 92 (1984), 225-228
MSC: Primary 47D25; Secondary 46L05
DOI: https://doi.org/10.1090/S0002-9939-1984-0754708-X
MathSciNet review: 754708
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ A$ be a unital operator algebra. We prove that if $ \rho $ is a completely bounded, unital homomorphism of $ A$ into the algebra of bounded operators on a Hilbert space, then there exists a similarity $ S$, with $ \left\Vert {{S^{ - 1}}} \right\Vert \cdot \left\Vert S \right\Vert = {\left\Vert \rho \right\Vert _{cb}}$, such that $ {S^{ - 1}}\rho ( \cdot )S$ is a completely contractive homomorphism. We also show how Rota's theorem on operators similar to contractions and the result of Sz.-Nagy and Foias on the similarity of $ \rho $-dilations to contractions can be deduced from this result.


References [Enhancements On Off] (What's this?)

  • [1] W. B. Arveson, Subalgebras of $ {C^ * }$-algebras, Acta Math. 123 (1969), 141-224. MR 0253059 (40:6274)
  • [2] D. N. Clark, Toeplitz operators and $ k$-spectral sets, Indiana Univ. Math. J. 33 (1984), 127-141. MR 726109 (85g:47039)
  • [3] U. Haagerup, Solution of the similarity problem for cyclic representations of $ {C^ * }$-algebras, Ann. of Math. 118 (1983), 215-240. MR 717823 (85d:46080)
  • [4] J. A. R. Holbrook, Spectral dilations and polynomially bounded operators, Indiana Univ. Math. J. 20 (1971), 1027-1034. MR 0284845 (44:2069)
  • [5] -, Distortion coefficients for crypto-contractions, Linear Algebra Appl. 18 (1977), 229-256. MR 0482292 (58:2365)
  • [6] V. I. Paulsen, Every completely polynomially bounded operator is similar to a contraction, J. Funct. Anal. 55 (1984), 1-17. MR 733029 (86c:47021)
  • [7] G.-C. Rota, On models for linear operators, Comm. Pure Appl. Math. 13 (1960), 468-472. MR 0112040 (22:2898)
  • [8] B. Sz.-Nagy and C. Foias, Harmonic analysis of operators on Hilbert space, American Elsevier, New York, 1970. MR 0275190 (43:947)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47D25, 46L05

Retrieve articles in all journals with MSC: 47D25, 46L05


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1984-0754708-X
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society